Common Oral Side Effects of Cancer Treatments
Here are some of the most commonly experienced oral effects of cancer treatment and what can be done to manage them or make you more comfortable if any of them happens to you.
Dry mouth as a side effect of cancer treatments
Dry mouth, which your oncologist may refer to as xerostomia, occurs when the salivary glands stop producing enough saliva to keep your mouth moist. As a result, your mouth may feel sticky and dry, your lips may crack, and your tongue may feel leathery and have a burning sensation.
In addition, because saliva is essential for chewing, swallowing, tasting, and talking, these activities may become impaired. You may also be at risk of dental problems, such as cavities, gum disease, and mouth sores, because saliva keeps the bacteria in your mouth in check. Therefore, good oral care is essential when facing dry mouth, and a consultation with a dentist may be warranted.
Dry mouth is a potential side effect of a number of anticancer therapies, including local radiation to the oral cavity, which may result in a more serious and sometimes permanent sensation of dryness. In other cases, dry mouth may suggest dehydration, which can occur after bouts of diarrhea or vomiting or as result of prescription pain medications.
A variety of treatments are available to improve the sensation of dry mouth. If radiation therapy is the cause, using radioprotectant medication, which helps lessen the side effects of radiation treatment, may be helpful. Then there are more general medications, such as those that stimulate the salivary glands, serve as saliva substitutes, or moisten the mouth.
But medications aren’t the only option. You can try to stimulate the salivary glands by sucking on sugar-free candy or chewing sugarless gum. In the case of dehydration, adequate fluid intake should improve the situation. Using a cool-mist humidifier at night may also prevent your mouth from drying up.
Mouth and throat sores resulting from cancer treatments
Potentially more serious than dry mouth is the development of open sores in the mouth and throat (your oncologist may refer to this as stomatitis or mucositis), which can cause moderate to severe pain and an inability to eat, and increase your risk of oral infections because of the multitude of germs found in the oral cavity.
Mouth and throat sores may develop from certain chemotherapy drugs or from local radiation, because these treatments affect the sensitive normal cells that line the digestive tract, which starts with the mouth. If you have a very low white blood cell count and develop mouth and throat sores, they may be caused by an infection in this area.
If mouth and throat sores develop during treatment, they can be difficult to treat and lead to complications. As a result, good oral care is absolutely essential before and during cancer treatment.
If your oncologist thinks you can wait a few weeks before starting anticancer treatment, consult with a dentist to get a cleaning and address any dental problems. After that, make every effort to maintain good oral hygiene.
You might ask your doctor about prescribing a medication, such as Carafate, which is generally used to treat ulcers, or Kepivance, which is specifically approved for cancer-related mouth sores. In general, despite the severity of the discomfort, the pain tends to quickly improve as the sores begin to heal.
Taste changes as a result of cancer treatments
Changes in taste are very common after chemotherapy, and these changes may take a variety of forms. Some familiar foods may taste unusual, others may taste bland, everything may taste the same, or you may develop a metallic taste upon eating.
Regardless of your taste-change experience, it can lead to food aversions, anorexia, and weight loss. And although the sensation is generally limited in duration, it can sometimes persist for several weeks after each treatment. If taste changes continue for prolonged periods of time and prevent you from eating, you can become malnourished, which is a serious problem that needs to be addressed as soon as possible.
Taste largely hinges on smell, so if your sense of smell is impacted, your taste is likely to be altered as well. And even if you experience taste or smell changes but feel they aren’t impacting your nutritional status, discuss them with your healthcare team. If an underlying cause like dry mouth is identified, it can be addressed, which may improve your symptoms.
When food doesn’t taste right, you’ll really need to think of eating as essential to your treatment. Just as you wouldn’t miss a dose of your prescribed medications, you shouldn’t miss a meal. Taste usually returns sometime after treatment ends, so this is by no means a permanent effect. But until that happens, try the following to ensure adequate nutrition:
Avoid your favorite foods if they don’t taste right. You know what your favorite foods taste like, which is why you like them so much. If your taste buds are off, your favorite foods may not be enjoyable, which may turn you off from eating.
Try new foods and flavors. Trying new foods may be a way to add some excitement to your eating. In addition, if you don’t have an expectation of what a food is supposed to taste or smell like, it’s hard for it to taste or smell “off,” right? Because some foods may taste almost flavorless to you, consider amplifying their flavors by adding lots of herbs, spices, sauces, and marinades.
Use mouthwash or brush your teeth before meals. This may help eliminate a bad taste in your mouth, which can make food taste bad or “off.”
Expand and alter your protein sources. Many times meat will not taste right or it may become unappealing during treatment. Try more poultry, fish, eggs, and vegetarian sources of protein, such as tofu and beans. If your mouth is not sore, fruit- or tomato-based marinades may make your protein foods taste better. Even a soy sauce or teriyaki marinade may go a long way.
Ask your doctor about zinc supplementation. Some studies suggest that zinc sulfate taken during radiation therapy to the head and neck may help the sense of taste return sooner after the end of treatment.